Tennessee, 2005Flash Flooding and Hail in Tennessee, July 19, 2005
July 19, 2005 · NWS MEG · 5 events in 3 counties and zones
2 thunderstorm wind, 2 flash flood, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $22,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 19, 1:17 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Jul 19, 1:17 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT TUE JUL 19 2005
.DISCUSSION...
SCATTERED THUNDERSTORMS FORMED LATE THIS MORNING IN WEST TENNESSEE
ALONG THE TENNESSEE RIVER. THESE THUNDERSTORMS EXTENDED NORTHEAST
INTO CENTRAL AND EAST TENNESSEE. ADDITIONAL THUNDERSTORMS HAVE SINCE
FIRED FARTHER SOUTH ACROSS PARTS OF NORTHEAST MISSISSIPPI. BACK TO
THE WEST THUNDERSTORMS HAVE DEVELOPED AS WELL.
A LARGE SCALE UPPER LEVEL RIDGE HAS ANCHORED ITSELF ACROSS THE
WESTERN U.S. THIS HAS PRODUCED RECORD HEAT ACROSS THE DESERT
SOUTHWEST. AS A RESULT...THE FLOW OVER THE MID SOUTH REGION HAS BEEN
WEAK. THIS HAS CAUSED THUNDERSTORMS TO MOVE VERY SLOW AND PRODUCE
LOCALLY HEAVY RAIN. WITH A WEAK BOUNDARY IN THE AREA AND A NARROW
BAND OF MID/UPPER LEVEL MOISTURE...THUNDERSTORMS WILL CONTINUE TO
AFFECT THE REGION.
EXPECT MOST AREAS TO SEE A CHANCE OF RAIN THIS AFTERNOON AND THROUGH
THE NIGHT. BY WEDNESDAY...THUNDERSTORMS WILL BE LIKELY FOR MOST
LOCATIONS...ESPECIALLY IN THE AFTERNOON. DAYTIME HIGH TEMPERATURES
WILL BE SIMILAR TO TEMPS TODAY. THE CHANCES FOR RAIN WILL SLOWLY
COME TO AN END BY SATURDAY. THIS WILL BE IN RESPONSE TO THE UPPER
LEVEL RIDGE OUT WEST...BUILDING FARTHER EAST. AS IT APPROACHES THE
MISSISSIPPI VALLEY TEMPERATURES WILL RETURN TO THE UPPER 90S TO NEAR
100. HEAT INDICES BY FRIDAY AFTERNOON WILL BEGIN TO REACH DANGEROUS
LEVELS. THE HEAT WILL CONTINUE THROUGH THE WEEKEND.
AS THE UPPER RIDGE AXIS SHIFTS EAST...RETURN FLOW OF MOISTURE WILL
BE POSSIBLE. LOOK FOR AFTERNOON THUNDERSTORMS TO RETURN TO THE
REGION BY MID WEEK NEXT WEEK.
&&
.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
AC
Hazardous weather outlook, Jul 19, 2:35 AM CST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
335 AM CDT TUE JUL 19 2005
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-201000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
335 AM CDT TUE JUL 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY. THE
THUNDERSTORMS ARE EXPECTED TO MOVE SLOWLY TODAY. AS A RESULT...THERE
IS A THREAT FOR LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
A HOT AIR MASS IS EXPECTED TO MOVE OVER THE REGION ON FRIDAY AND
LAST THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO CLIMB INTO
THE UPPER 90S TO AROUND 100 DURING THIS TIME. HEAT INDICIES COULD BE
NEAR 105 DEGREES. ANYBODY WITH OUTDOOR ACTIVITIES PLANNED SHOULD
PREPARE FOR THE HEAT. THIS INCLUDES THE ELDERLY...THOSE WITH HEALTH
PROBLEMS AND THOSE WITHOUT AIR CONDITIONING. A HEAT ADVISORY MIGHT
BE ISSUED THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Event by event
2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- July 19, 2:20 PM CST to 2:25 PM CST
- Where
- Madison County, 5 mi S of Jackson
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.550, -88.833
An old church was damaged. A shed was blown off its foundation. Several trees were blown down.
Hail, Shelby
- When
- July 19, 4:00 PM CST
- Where
- Shelby County, Germantown
- Measured
- 0.88 in hail
- Property damage
- $50
- Reported by
- GENERAL PUBLIC
- Coordinates
- 35.083, -89.817
Thunderstorm Wind, Shelby
- When
- July 19, 4:25 PM CST to 4:30 PM CST
- Where
- Shelby County, Memphis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.133, -90.017
Several trees were knocked down.
Flash Flood, Shelby
- When
- July 19, 4:45 PM CST to 6:00 PM CST
- Where
- Shelby County, Memphis
- Property damage
- $1,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 35.133, -90.017
Several streets in Memphis and Germantown were flooded.
Flash Flood, Tipton
- When
- July 19, 6:30 PM CST to 8:00 PM CST
- Where
- Tipton County, Atoka
- Property damage
- $1,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.433, -89.783
Several roads and fields were flooded.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in North Carolina, July 19, 20051 death · 1 event
- Heat in Washington, July 19, 20051 death · 1 event
- Lightning Strikes in Georgia, July 19, 20051 injured · $382,000 · 3 events
- Flash Flooding and Flood in Kansas, July 19, 2005$450,000 · 7 events
- Lightning Strike in New Hampshire, July 19, 2005$200,000 · 1 event
- Lightning Strike in North Carolina, July 19, 2005$200,000 · 1 event
- Lightning Strike in North Carolina, July 19, 2005$100,000 · 1 event
- Flash Flood in North Carolina, July 19, 2005$40,000 · 1 event
- Damaging Wind and Lightning Strikes in Rhode Island, July 19, 2005$30,000 · 52 kt wind · 4 events
- Damaging Wind and Lightning Strike in New Hampshire, July 19, 2005$30,000 · 50 kt wind · 2 events
- Lightning Strike in Maine, July 19, 20051 injured · $20,000 · 1 event
- Flash Flood and Hail in Minnesota, July 19 to 20, 20052.5 in hail · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465445, 5465446, 5465447, 5465448, 5465449.